Idaho, 2010

Blizzard and Heavy Snow in Idaho, November 21 to 23, 2010

November 21 to 23, 2010 · NWS OTX · 5 events in 5 counties and zones

A deep low pressure system tracking through Oregon in combination with an arctic area of high pressure over British Columbia resulted in strong northerly winds and snow with areas of blizzard conditions. In the Coeur D'Alene area, there were several crashes and spin-outs.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep low pressure system tracking through Oregon in combination with an arctic area of high pressure over British Columbia resulted in strong northerly winds and snow with areas of blizzard conditions. In the Coeur D'Alene area, there were several crashes and spin-outs. Whiteout conditions with blowing and drifting snow was reported along Interstate 90 in Post Falls. In Sandpoint and Coeur d'Alene visibility dropped to below a mile with frequent wind gusts over 35 miles per hour. Snow accumulations ranged from four to eight inches, except for 12 inches reported in Moscow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 21, 4:45 PM PST, 15 minutes earlier.

Area forecast discussion, Nov 21, 4:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PST SUN NOV 21 2010

.SYNOPSIS...
BIG CHANGES ARE EXPECTED TO BEGIN AS A DEEP UPPER LEVEL TROUGH
DESCENDS INTO THE INLAND NORTHWEST. THE SEASONS FIRST WIDESPREAD
VALLEY SNOW WILL COME TONIGHT...FOLLOWED BY AN ARCTIC AIR MASS
INVASION THROUGH THE MIDDLE OF THE WORK WEEK. GUSTY NORTH WINDS AND
COLD WIND CHILL READINGS WILL BE COMMON EARLY IN THE WEEK.

&&

.DISCUSSION...
THE START TIMES OF THE ADVISORIES AND WARNINGS HAS BEEN MOVED UP
TO NOW...EXCEPT THE LEWISTON AND CAMAS PRAIRIE ZONES. 18Z RUNS OF
THE GFS AND NAM INDICATE INCREASING ISENTROPIC LIFT THIS EVENING
OVER EASTERN WASHINGTON AND NORTH IDAHO AS A SFC LOW NEAR OVER SW
WASHINGTON AS OF 00Z MOVES EAST INTO SOUTH CENTRAL WASHINGTON THIS
EVENING. THIS WILL RESULT IN LIGHT SNOW INCREASING. IN ADDITION
STEEP LAPSE RATES OF 6-7.5 C/KM WILL CONTINUE TO SUPPORT ISOLATED
MODERATE TO HEAVY INTENSITY SNOWFALL FOR BRIEF PERIODS THIS
EVENING PUTTING DOWN QUICK ACCUMULATIONS FURTHER SUPPORTING AN
EARLIER ONSET OF HIGHLIGHTS. OVER THE LEWISTON AND CAMAS PRAIRIE
AREAS...DOWNSLOPE FLOW OFF THE BLUE AND WALLOWA MTNS SHOULD HOLD
OFF ANY SIGNIFICANT ACCUMULATIONS TIL AFTER 10 PM SO LEFT THESE
HIGHLIGHTS ALONE.  JW

&&

.AVIATION...
SCATTERED RATHER DISORGANIZED -SHSN WILL QUICKLY BE REPLACED BY A
MORE COHERENT SHIELD OF SNOW THIS EVENING SPREADING IN FROM SW-NE.
-SN WILL AFFECT KEAT/KMWH GENERALLY BY MID-EVENING THEN SPREAD
TOWARD KGEG/KPUW/KCOE AND INTENSIFY OVERNIGHT. A BAND OF +SN IS
LIKELY GENERALLY FROM JUST NORTH OF KPSC TO NEAR KCOE THRU THE MON
AM HOURS. IN THIS BAND...1/4SM AND VV001 WILL BE POSSIBLE IN FALLING
SNOW. NORTH OF THIS BAND...INCLUDING KGEG...VISIBILITIES MAY BE
SLIGHTLY BETTER...BUT STRONG NE WINDS WILL LIKELY START TO BRING
BLSN BY MIDDAY. THIS BAND MAY WAVER WITH FUTURE MODEL RUNS...BUT FOR
NOW...A SIGNIFICANT ACCUMULATION WITH VIS <1/2SM IS LIKELY AT
KGEG...KCOE...AND KPUW THROUGH THE MORNING HOURS AT THE VERY LEAST.
/FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        14  20   2  12 -12   7 /  80  90  90  80  10   0
COEUR D'ALENE  16  18   0  11 -10   7 /  80  90  90  80  10   0
PULLMAN        20  22   8  12  -8   8 /  90  90  90  80  10   0
LEWISTON       26  29  13  17  -2  11 /  70  90  90  70  10   0
COLVILLE       15  18  -4  12 -11   9 /  60  80  10  10   0   0
SANDPOINT      13  16  -4   8 -19   6 /  60  90  90  60  10   0
KELLOGG        16  18   1   9  -7   4 /  80  90  90  80  10   0
MOSES LAKE     17  26   6  18  -8  15 /  60  50  50  40   0   0
WENATCHEE      20  26   3  16  -4  19 /  60  50  30   0   0   0
OMAK           11  19  -3  12 -10  14 /  50  30  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY COEUR D'ALENE
     AREA.

     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY CENTRAL PANHANDLE
     MOUNTAINS...IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON
     AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY NORTHERN
     PANHANDLE.

WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY MOSES LAKE
     AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...WATERVILLE
     PLATEAU.

     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY LOWER GARFIELD AND
     ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS...WASHINGTON
     PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS.

&&
Hazardous weather outlook, Nov 21, 12:25 PM PST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1225 PM PST SUN NOV 21 2010

IDZ003-004-026-027-WAZ031>033-222030-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
1225 PM PST SUN NOV 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT THROUGH MONDAY NIGHT FOR HEAVY
SNOW ACCUMULATIONS. UNCERTAINTY EXISTS AS FAR AS THE NORTHERN
LIMIT OF THE HEAVIEST SNOWS...ESPECIALLY FROM THE NORTHERN PALOUSE
TO THE CENTRAL IDAHO PANHANDLE WHERE LIGHTER AMOUNTS COULD FALL.

AREAS OF BLOWING SNOW COULD ALSO DEVELOP LATE MONDAY NIGHT AND
EARLY TUESDAY. ANOTHER BOUT OF SNOW IS EXPECTED BY THE END OF THE
WEEK.

BIG WEATHER CHANGES ARE EXPECTED BEGINNING TODAY AND CONTINUING
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A SURGE OF COLD ARCTIC
AIR MOVES INTO THE REGION. HIGH TEMPERATURES BY TUESDAY WILL ONLY
REACH 10 TO 20 DEGREES FAHRENHEIT OR NEARLY 20 TO 25 DEGREES BELOW
NORMAL. LOW TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TUESDAY
AND WEDNESDAY FOR MOST AREAS.

IDZ001-002-WAZ034>038-044-222030-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
1225 PM PST SUN NOV 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL FALL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK.
COLD ARCTIC AIR WILL MOVE INTO THE AREA WITH TEMPERATURES TURNING
MUCH COLDER THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. HIGH
TEMPERATURES BY TUESDAY WILL ONLY REACH 10 TO 20 DEGREES
FAHRENHEIT. LOW TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
TUESDAY AND WEDNESDAY...WITH MANY LOCATIONS FALLING BELOW ZERO.

THIS COLD WILL BE ACCOMPANIED BY BRISK NORTHEAST WINDS OF 10 TO 20
MPH ON MONDAY AND MONDAY NIGHT. THIS WILL DROP WIND CHILLS INTO
THE TEENS BELOW ZERO ESPECIALLY FROM SPOKANE...TO COEUR
D'ALENE...SANDPOINT AND BONNERS FERRY.

LIGHT TO MODERATE SNOW WILL ACCOMPANY THIS PUSH OF ARCTIC AIR INTO
MONDAY NIGHT. THE WEATHER WILL THEN REMAIN GENERALLY DRY AND COLD
THROUGH THURSDAY WITH ANOTHER CHANCE OF SNOW RETURNING ON FRIDAY.

WAZ041>043-222030-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
1225 PM PST SUN NOV 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK. COLD
ARCTIC AIR WILL MOVE INTO THE AREA WITH TEMPERATURES TURNING MUCH
COLDER THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. HIGH
TEMPERATURES BY TUESDAY WILL ONLY REACH 10 TO 20 DEGREES
FAHRENHEIT. LOW TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
TUESDAY AND WEDNESDAY...WITH MANY LOCATIONS FALLING BELOW ZERO.

THIS COLD WILL BE ACCOMPANIED BY BRISK NORTHEAST WINDS OF 10 TO 20
MPH ON MONDAY AND MONDAY NIGHT.

LIGHT TO MODERATE SNOW WILL ACCOMPANY THIS PUSH OF ARCTIC AIR INTO
MONDAY NIGHT. THE WEATHER WILL THEN REMAIN GENERALLY DRY AND COLD
THROUGH THURSDAY WITH ANOTHER CHANCE OF SNOW RETURNING ON FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Lewis and Southern Nez Perce

When
November 21, 5:00 PM PST to November 23, 10:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
COOP Observer
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
November 21, 9:00 PM PST to November 23, 10:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Blizzard, Idaho Palouse

When
November 22, 5:00 PM PST to November 23, 7:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Blizzard, Coeur D'Alene Area

When
November 22, 6:00 PM PST to November 23, 10:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
AWOS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Blizzard, Northern Panhandle

When
November 22, 8:00 PM PST to November 23, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
AWOS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265810, 265811, 265807, 265805, 265804.